Codeine can cause hearing loss

If you regularly take codeine, you already have enough health issues to worry about, but it turns out this widely used painkiller has a serious side-effect. It can cause hearing loss.

Codeine is among the most commonly used drugs, according to the World Health Organization, WHO. It is taken against pain, serious coughs, diarrhea, irritable bowel syndrome and other afflictions. A study carried out by Australian researchers found that regular users of codeine risk losing part or even all of their hearing.

According to the study, far from all codeine users suffer hearing loss, but this serious side-effect seems to strike randomly, suddenly and permanently. In extreme cases, use of codeine at recommended doses over 1-4 years can result in total deafness.

Considering how widely codeine is taken, large numbers of people around the world are potentially at risk with regular use of codeine over several years.

Source:

www.charlottesvillenewsplex.tv.
Published on hear-it on January 14, 2009.

Sign up! Get news updates from hear-it.org